Alert archive / California / Wind Advisories in 2019

Wind Advisory 13, NWS Hanford, CA

February 16, 2019

NWS Hanford, CA issued this wind advisory at Feb 16, 2019, 2:08 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 2:08 AM PST (10:08 UTC)
Expired
Feb 16, 2019, 6:00 PM PST
In force
16 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

297 
WWUS76 KHNX 161008
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
208 AM PST Sat Feb 16 2019

CAZ098-099-161815-
/O.NEW.KHNX.WI.Y.0013.190216T1008Z-190217T0200Z/
Indian Wells Valley-Southeastern Kern County Desert-
Including the cities of Ridgecrest, Rosamond, California City, 
Edwards AFB, and Mojave
208 AM PST Sat Feb 16 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

The National Weather Service in Hanford has issued a Wind
Advisory, which is in effect until 6 PM PST this evening.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...The strongest winds are likely this afternoon into 
  early this evening, especially right below the mountain passes. 
  Winds should drop below advisory level after 6 PM PST.

* IMPACTS...Strong winds may blow around unsecured objects, blow 
  down limbs, trees, and power lines. Scattered power outages are 
  possible. Driving can be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

DCH
2 follow-up statements
801 
WWUS76 KHNX 161748
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
948 AM PST Sat Feb 16 2019

CAZ098-099-170200-
/O.CON.KHNX.WI.Y.0013.000000T0000Z-190217T0200Z/
Indian Wells Valley-Southeastern Kern County Desert-
Including the cities of Ridgecrest, Rosamond, California City, 
Edwards AFB, and Mojave
948 AM PST Sat Feb 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...The strongest winds are likely this afternoon into 
  early this evening, especially right below the mountain 
  passes. Winds should drop below advisory level after 6 PM PST.

* IMPACTS...Strong winds may blow around unsecured objects, blow 
  down limbs, trees, and power lines. Scattered power outages 
  are possible. Driving can be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

BSO
539 
WWUS76 KHNX 170155
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
555 PM PST Sat Feb 16 2019

CAZ098-099-170300-
/O.EXP.KHNX.WI.Y.0013.000000T0000Z-190217T0200Z/
Indian Wells Valley-Southeastern Kern County Desert-
Including the cities of Ridgecrest, Rosamond, California City, 
Edwards AFB, and Mojave
555 PM PST Sat Feb 16 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have diminshed over the area. Gusty winds to 35 mph are
still possible overnight.

$$

Dudley

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Feb 15, 4:13 PM PST, 9 hours 55 minutes earlier.

Area forecast discussion, Feb 15, 4:13 PM PST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
413 PM PST Fri Feb 15 2019

.SYNOPSIS...Two cold storm systems will impact the central
California interior during the next few days with snow in the
mountains and occasional rain showers in the lower elevations.
Temperatures will trend cooler through the weekend. Unsettled
weather will return during midweek. Temperatures will average
much colder than normal through the period.

&&

.DISCUSSION...It's been a wild afternoon of weather over portions
of the central California interior today. In the San Joaquin
Valley, scattered thunderstorms with pea sized hail, heavy
downpours and localized street and urban flooding occurred along
with isolated funnel clouds. Meanwhile, wintry travel returned to
the Sierra foothills today with reports of accumulating snow as
low as the 2000-foot elevation. The timing of this inclement
weather is certainly not good for motorists getting a head start
on their weekend travel plans today, nor will it get any better
during the next 48 hours as at least two more cold storm systems
track southward into the Golden State this weekend.

The current storm is tracking through the northern part of the
state this afternoon, but the ones that follow will take a more
southern track in the days ahead with snow inevitably falling
and accumulating at even lower elevations than today. As for the
current storm, shower activity will decrease over the San Joaquin
Valley early this evening, but will continue over the Sierra
through the night as strong westerly winds aloft continue to
provide ample orographic lift in the upslope areas. Otherwise,
the advection of cold air southward tonight will lower snow
levels by another 500 to 1000 feet. This will bring snow to and
just below pass level in Kern County where worsening and
potentially hazardous travel conditions are likely tonight.

Otherwise, our current storm will exit into northern Nevada
tonight.  In its wake, a broad northwesterly flow aloft will
reside over the Golden State through Saturday evening. During
this time, upper level disturbances embedded in this northwesterly
flow will bring waves of precipitation through the CWA. With
little change in snow levels, we can expect more low elevation
snow to accumulate in the foothills and mountains. This will
prolong wintry travel woes through the Kern county mountain
passes as well as the higher terrain.

The next cold storm will move in from the north late Saturday
night into Sunday, and it will likely intensify precip with its
arrival, especially over the higher terrain. The air accompanying
this system will be even colder, so accumulating snow could occur
as low as 1000 feet during this time. Winter Weather advisories
will probably be needed for the hills west of I-5 Saturday night.
Even in the San Joaquin Valley, snow could mix in with the heavier
rain showers late Saturday night into Sunday morning. The
atmosphere might become cold enough for accumulating snow on the
floor of the San Joaquin Valley Sunday morning. The last time this
occurred was January 25th, 1999. 850 mb temperatures were as low
as -6C that day and the 1000-5000 mb thickness values were as low
as 522 decameters. The models are forecasting values slightly
higher than this by 12z Sunday, so valley residents should not be
surprised if they see snowflakes in the air in some locales late
Saturday night into Sunday morning. If it doesn't happen with this
storm, it might just happen with the storm that follows Wednesday
night into Thursday. The ECM is pulling out the stops on that one
and forecasts temperatures as cold as the parameters referenced
above. Only time will tell.

Nonetheless, the most substantial wintry impacts will occur over
the higher terrain of the CWA this weekend. Some locations in the
Kern County desert might even receive a small accumulation of
snow by midday Sunday. Otherwise, brisk westerly winds will
buffet the desert all weekend and generally remain below advisory
levels.

By Sunday evening, this second storm will exit into the Great
Basin. Snow showers should dwindle over the mountains by then
as drier air infiltrates the region. In the San Joaquin Valley,
areas that become clear could see temperatures plummet just below
freezing Sunday night. A repeat occurrence is likely Monday
night into Tuesday morning while a weak short wave ridge aloft
moves into central California. Model guidance is all over the
place with min temperatures in the valley both nights. Current
thinking is that sub freezing minimum temperatures in the San
Joaquin Valley will occur in a handful of locations both nights,
but freezing temperatures could become more widespread. Future
forecast shifts will need to assess these details. Otherwise,
we'll get a break from stormy weather Sunday night through
Tuesday night.

As mentioned earlier, another unseasonably cold storm will
be bearing down on the Golden State by the middle of next week.
It's approach will bring an increase in cloudiness across the
central California interior Wednesday followed by showers,
first over the Sierra, by late Wednesday afternoon, then in
the lower elevations by Wednesday evening. Wet weather from
this system will continue through Thursday with snow occurring
over elevations that rarely see snow. We'll be in the wake of
this storm system by next Friday with some leftover snow flurries
possible in the mountains. In summary, Wintry weather is back
and it's here to stay for much of the next 7 days. By this time
next week, we'll be looking at a much deeper snowpack over the
Sierra and many communities as low as 1500 feet may still be
blanketed by snow.

&&

.AVIATION...
Areas of mountain obscurations in low clouds and precipitation in
the Sierra Nevada, foothills, and the Kern County mountains will
continue through Saturday evening. Otherwise, MVFR with local IFR in
low clouds and showers in the San Joaquin Valley are expected
through Saturday evening. Otherwise, VFR conditions can be expected
over the central CA interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST Sunday CAZ096-097.

Winter Weather Advisory until 4 PM PST Sunday CAZ095.

Wind Advisory until 4 PM PST this afternoon CAZ095.

Winter Weather Advisory until 4 PM PST Sunday CAZ093-094.

&&

public...Durfee
avn/fw...BSO
synopsis...Durfee

weather.gov/hanford

In the hours before

Local storm report, Feb 15, 9:07 PM PST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
907 PM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TORNADO          9 SW COARSEGOLD         37.16N 119.81W
02/15/2019                   MADERA             CA   PUBLIC

            EF0 TORNADO DETERMINED BY VIDEO AND PICTURES
            ON SOCIAL MEDIA, IN ADDITION TO RADAR
            SIGNATURES. NO DAMAGE OR INJURIES REPORTED.

&&

KM
Local storm report, Feb 15, 10:14 PM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1014 PM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TORNADO          9 SW COARSEGOLD         37.16N 119.81W
02/15/2019                   MADERA             CA   PUBLIC

            PRELIMINARY EF0 TORNADO DETERMINED BY VIDEO
            AND PICTURES ON SOCIAL MEDIA, IN ADDITION TO
            RADAR SIGNATURES. LOCATION IS APPROXIMATE.
            NO DAMAGE OR INJURIES REPORTED. A STORM
            SURVEY MAY BE CONDUCTED TOMORROW. THIS IS A
            VERY RURAL AREA.

&&

KM

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 4:14 PM PSTSpecial Weather StatementHNXTulare31 min
Feb 15, 4:44 PM PSTSpecial Weather StatementHNXTulare46 min
Feb 16, 2:49 PM PSTSpecial Weather StatementHNXFresno26 min

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.